Erectile Dysfunction and Your Medications

We Look at Several Medications That Cause Erectile Dysfunction

Man putting medication into pill organizer
Peter Dressel/Getty Images

Sexual dysfunction, which includes problems getting and maintaining an erection, decreased libido, delayed ejaculation, and lack of orgasm, is a common adverse effect of many prescription and over-the-counter medications. Certain medications can increase your risk of erectile dysfunction by interfering with your nerve impulses or the flow of blood to your penis.

Erectile dysfunction is one of the main reasons why men being treated for conditions such as high blood pressure and depression stop taking their medications.

Between 10 and 25 percent of erectile dysfunction experienced by American men is caused by medications.

Is Your Erectile Dysfunction Caused by Medication?

There are a variety of medications that can cause erectile dysfunction. The list of possible drugs that can cause erectile dysfunction is long, and your medication may not be included in this list. If you think your erectile dysfunction may be due to your medication, check with your physician to determine the cause for your condition.

Drugs that often cause erectile dysfunction include:

  • Cancer chemotherapies such as Myleran (busulfan) and Cytoxan (cyclophosphamide)
  • Many medications used to treat high blood pressure, particularly diuretics such as HydroDiuril (hydrochlorothiazide) and beta-blockers such as Inderal (propranolol)
  • Most medications used to treat psychiatric conditions, including anti-anxiety drugs such as Paxil (paroxetine), antidepressants such as Zoloft (sertraline), and anti-schizophrenia drugs such as Seroquel (quetiapine)
  • Tranquilizers such as Valium (diazepam)
  • Hormonal medications used to treat prostate cancer, such as Eulexin (flutamide) and Lupron (leuprolide)
  • Propecia (finasteride) used to treat an enlarged prostate (BPH) and certain types of male hair loss

Drugs that sometimes cause erectile dysfunction include:

  • Histamine H2-receptor antagonists used to treat ulcers, such as Tagamet (cimetidine) and Zantac (ranitidine)
  • Antihistamines used to treat allergies, such as Benadryl (diphenhydramine) and Vistaril (hydroxyzine)
  • Antibiotics used to treat fungus infections of the skin, such as Nizoral (ketoconazole)
  • Nonsteroidal anti-inflammatory drugs (NSAIDs) used to treat pain, such as Naprosyn (naproxen) when taken frequently

Recreational drugs and drugs of misuse that cause erectile dysfunction include:

  • Alcohol
  • Amphetamines such as Dexedrine (dextroamphetamine)
  • Barbiturates such as Phenobarbital
  • Cocaine
  • Marijuana
  • Methadone
  • Nicotine from smoking and smokeless tobacco
  • Opiates such as heroin and OxyContin

Over time, illegal and recreational drugs can cause serious damage to your blood vessels, and hence result in permanent erectile dysfunction.

What Can I Do if My Medication Is Causing My Erectile Dysfunction?

If you develop erectile dysfunction shortly after starting a new drug, the drug is most likely the cause of your problem. In some cases, erectile dysfunction may not occur until you have taken a drug for several months.

If you have erectile dysfunction and you think it may be due to a medication that you are taking, do not stop taking the medication without first seeking advice from your physician. If your physician determines that your erectile dysfunction is related to your medication, he may recommend one or more of the following options.

Lower the dose of your medication: Erectile dysfunction may be related to the dose of medication that you are taking. A lower dose may continue to help your health condition (such as high blood pressure or depression), but relieve your erectile dysfunction.

Switch to a different medication: Changing your medication may also change the sexual adverse effects. Your may have to go through a period of trial and error. For example, if you are being treated for depression with Paxil (paroxetine), your physician may switch you to Lexapro (Escitalopram), a similar medication that may have fewer sexual side effects for you.

Stop using tobacco products and recreational or illegal drugs: Stopping these substances will often resolve your erectile dysfunction. It may take time, however. Your physician can refer you to a smoking cessation program and, if needed, outpatient or inpatient rehabilitation to help you deal with dependence. A 12-step program such as Alcoholics Anonymous can help you manage your alcohol misuse

Take another medication to treat your erectile dysfunction: In some cases, it may not be possible to change medications without interfering with the treatment of a serious chronic illness. If it is safe for you, your physician may recommend that you take a medication such as Cialis (tadalafil), Levitra (vardenafil), or Viagra (sildenafil).

If you cannot use one of these oral medications, your physician may recommend Caverject (Alprostadil), a hormone injected into the penis using a fine needle, or Muse (Alprostadil), a tiny suppository inserted into the tip of the penis. Non-drug treatment options include vacuum pump devices, penile prosthesis, and penile implants.

Some Additional Tips

  • Do not stop your medications abruptly. This cessation could cause the condition being treated to return and result in serious health problems.
  • Once the drug that caused your erectile dysfunction is changed, normal erections should return within a few weeks. If your problem continues, it may be due to another issue, and your physician may want to do further testing.
  • Although you may be embarrassed to talk about sexual problems, your doctor is trained to provide you with comfort and advice. Erectile dysfunction can be distressing for you and your partner; your physician can help!

Please not that this article was updated by Naveed Saleh, MD, MS, on 3/28/2016. The original content of this article was not written by Naveed Saleh.

Selected Sources

Brown D. ”The Management of Erectile Dysfunction and Identification of Barriers to Treatment.” US Pharmacy 2006 8:53-64. August 6, 2008.
Kloner, R. ”Erectile Dysfunction and Hypertension.” International Journal of Impotence Research. 2007 19:296-302. August 6, 2008.

Continue Reading